Kansas, 2006

Tornadoes and Hail in Kansas, June 17, 2006

June 17, 2006 · NWS ICT · 4 events in 4 counties and zones

2 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 1:47 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 1:47 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SAT JUN 17 2006

.DISCUSSION...
FORECAST CONCERNS...

CONVECTIVE TRENDS/SEVERE WEATHER POTENTIAL INTO THE EVENING...
HOW WARM DURING THE EARLY WEEK. PRECIP CHANCES AGAIN LATER IN WEEK.

VIGOROUS UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE FORECAST
AREA THIS EVENING/OVERNIGHT. RUC/MESOSCALE DATA SUGGESTS MODERATE
INSTABILITY AND SHEAR COMBO WILL RESULT IN ANOTHER SEVERE RISK FOR
MUCH OF THE AREA INTO THE EVENING HOURS...HOWEVER MAINLY EAST OF
THE TURNPIKE AFTER 00Z. THOUGH MAINLY A LARGE HAIL AND DAMAGING
WIND THREAT...THE RUC SUGGESTS RATHER IMPRESSIVE LOW LEVEL CAPE
VALUES AROUND 200 J/KG WITH SOME ENHANCED STRETCHING POTENTIAL
ALONG AND JUST EAST OF SURFACE BOUNDARY LATE THIS AFTERNOON ACROSS
SOUTHERN PORTIONS OF THE AREA. SO A BRIEF SPIN-UP TORNADO IS QUITE
POSSIBLE UNTIL DARK.

OTHERWISE...GENERALLY DRIER AND WARMER INTO THE EARLY WEEK PERIODS.
UPPER TROF DEPARTS AND PHASES WITH LARGER SCALE GREAT LAKES TROF
TO OUR EAST...WITH SIGNIFICANT GEOPOTENTIAL HEIGHT RISES UNDER THE
BUILDING UPPER RIDGE ACROSS THE ROCKIES AND PLAINS THROUGH MONDAY.
THE ADVERTISED WARMING TREND LOOKS GOOD IN THIS REGARD...SO ONLY
SLIGHT TWEAKS NEEDED TO GRIDS/FORECAST.

THE FORECAST BECOMES MORE PROBLEMATIC BY THE END OF THE WEEK...AS
PARADE OF PACIFIC SHORTWAVE TROFS MOVE ACROSS THE NORTHERN TIER OF
STATES...EVENTUALLY DAMPENING/FLATTENING THE UPPER RIDGE ACROSS THE
AREA. THIS COULD LEAD TO INCREASED PRECIP/CONVECTIVE CHANCES INTO
KANSAS...WITH SURFACE FRONTAL BOUNDARY SAGGING SOUTH TOWARD OR INTO
THE AREA. FOR NOW CONSENSUS WAS TO KEEP MENTION OF SLIGHT POPS FOR
WEDNESDAY NIGHT AND INSERT THEM INTO THURSDAY NIGHT ACROSS THE
ENTIRE AREA...AND MAINLY SOUTHEAST KANSAS INTO FRIDAY NIGHT. LITTLE
CHANGE TO TEMPERATURES NEEDED...WITH GRADUAL DOWN TREND BY NEXT
WEEKEND.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  91  67  93 /  40  10   5   5
HUTCHINSON      62  92  66  94 /  30   5   5   5
NEWTON          63  91  66  94 /  40  10   5   5
ELDORADO        64  90  66  93 /  60  10   5   5
WINFIELD-KWLD   64  90  68  93 /  50  10   5   5
RUSSELL         60  93  65  96 /  30   5  10  10
GREAT BEND      61  93  65  96 /  30   5  10  10
SALINA          63  93  67  95 /  50  10  10  10
MCPHERSON       62  92  66  94 /  40  10  10  10
COFFEYVILLE     66  89  67  92 /  70  20   5   5
CHANUTE         65  88  66  91 /  70  20  10  10
IOLA            65  88  66  91 /  70  20  10  10
PARSONS-KPPF    65  89  67  92 /  70  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 17, 2:33 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT SAT JUN 17 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE STORMS THIS EVENING ACROSS MUCH OF THE
AREA...THOUGH MAINLY FOR AREAS EAST OF THE TURNPIKE AFTER 7 PM.
THE MAIN RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
STRAIGHT-LINE WINDS TO 70 MPH. HOWEVER...THERE IS SMALL RISK FOR A
COUPLE BRIEF TORNADOES...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ACROSS SOUTHEAST
KANSAS ON SUNDAY MORNING. HOWEVER THE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

A RATHER UNSETTLED WEATHER PATTERN MAY DEVELOP BY THE END OF THE
COMING WEEK. THERE IS SOME POTENTIAL FOR STORMS TO DEVELOP ACROSS
THE HIGH PLAINS EACH AFTERNOON AND THEN MOVE EAST OR SOUTHEAST
DURING THE NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BY
WEDNESDAY NIGHT ACROSS CENTRAL KANSAS...AND ACROSS THE ENTIRE
AREA BY THURSDAY NIGHT AND FRIDAY. IT IS TOO EARLY TO SPECULATE
ON THE RISK FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY ALONG AND
EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jun 17, 1:19 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT SAT JUN 17 2006

KSZ072-096-171945-
ALLEN-NEOSHO-
219 PM CDT SAT JUN 17 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ERIE...OR 9 MILES SOUTHEAST
OF CHANUTE...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Local storm report, Jun 17, 4:31 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     HILLSBORO               38.35N 97.20W
06/16/2006                   MARION             KS   EMERGENCY MNGR

            NUMEROUS LARGE TREES KNOCKED DOWN FROM WEST TO EAST IN A
            3 BLOCK WIDE SWATH THROUGH THE MIDDLE OF TOWN.

&&

CDJ

The radar

The Wichita radar (KICT), 94 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
June 17, 5:10 PM CST
Where
Marion County, Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -97.217

Tornado, Butler

When
June 17, 7:21 PM CST to 7:23 PM CST
Where
Butler County, 4 mi E of Latham
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -96.583

Rope tornado that produced no damage.

Tornado, Elk

When
June 17, 7:42 PM CST to 7:46 PM CST
Where
Elk County, 5 mi N of Grenola
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -96.450

Rope tornado that produced no known damage.

Thunderstorm Wind, Wilson

When
June 17, 9:15 PM CST
Where
Wilson County, 9 mi S of Fredonia
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -95.817

Strong winds caused roof damage and blew out windows at a residence in Lafontaine, and also caused some tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514889, 5514890, 5514891, 5514892.